Florida, 2024Hail in Florida, May 19, 2024
May 19, 2024 · NWS MFL · 1 event in 1 county or zone
With the influence of a mid-level trough to the north, South Florida was provided with a source of lift, which combined with surface instability from diurnal heating to develop scattered showers and thunderstorms on the afternoon of May 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the influence of a mid-level trough to the north, South Florida was provided with a source of lift, which combined with surface instability from diurnal heating to develop scattered showers and thunderstorms on the afternoon of May 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 19, 1:13 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, May 19, 1:13 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Miami FL
213 PM EDT Sun May 19 2024
...New LONG TERM...
.SHORT TERM...
(Rest of today through Monday)
Issued at 131 PM EDT Sun May 19 2024
Scattered to numerous showers will be likely across portions of
southeast Florida this afternoon as a shortwave and associated
surface front approach the region. Satellite imagery shows the
boundary already draped across the Lake Okeechobee region, with
strong to severe storms firing off across Okeechobee and St Lucie
counties. As this boundary moves southward, conditions will rapidly
deteriorate for areas along the Lake and for southeastern FL.
Data from the MFL 12z sounding and ACARS flights depict an
atmosphere primed for convective activity and potential severe
impacts, with MUCAPE > 3000 J/kg, 700-500mb lapse rates above 6
C/km, EBWD > 40 kts, DCAPE > 1000 J/kg and PWATs of 1.65 inches or
more which could result in damaging wind gusts and severe hail (up
to the size of a quarter) with some of the stronger thunderstorms.
At this time, the limiting factor for hail development are the mid
level temperatures which remain above -10C. However, temperatures
will continue to drop and lapse rates will steepen as a pronounced
shortwave finalizes its approach, thus enhancing the risk for hail
across the area. A limited risk of tornadoes will also exist with
some of the stronger storms, but chances will be limited to areas
where low-level shear exceeds threshold values, namely along the
immediate East Coast sea breeze boundaries. A Severe Thunderstorm
Watch has been issued for Palm Beach, Broward and Miami-Dade
counties through 7PM today.
Temperatures will continue to rise across southern-most portions of
the region ahead of the approaching front and associated cloud
coverage. Peak apparent temperatures in the range of 105-110F are
likely for portions of Miami-Dade and Broward counties where Heat
Advisories remain in effect through this evening. Localized areas in
Palm Beach and Collier counties could also see elevated heat index
values early this afternoon, but convective activity and cloud
coverage should help limit heat-related impacts across those
counties.
The frontal boundary will slowly drift southward across our region
overnight into Monday. This, along with the once again pinned east
coast sea breeze will support scattered to numerous showers and
thunderstorms across the region, although reduced instability and
gradually decreasing large-scale ascent (as the trough shifts east)
should support a lower risk of severe storms than Sunday. Although
temperatures and heat indices will remain above normal, they should
be a few degrees lower than Sunday so heat headlines are not
expected.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 213 PM EDT Sun May 19 2024
Frontal boundary will make it's way into the FL Straits on Tuesday
into early Wednesday before dissipating. The upper level trough axis
will sit east of the area through mid week before finally starting
to lift out and height rises work their way into the area. This will
result in elevated PoPs for Tuesday and Tuesday evening before
shower/storm chances diminish to low end chance for mid week through
next weekend, mainly confined to afternoon and early evening
diurnally driven sea-breeze convection.
Temperatures will remain above normal through next weekend with
highs across the east coast metro in the upper 80s to lower 90s, and
low to mid 90s over the interior and SW FL. Low temperatures will be
closer to climo through mid week ranging from the upper 60s to mid
70s, before increasing late week into next weekend to the low 70s
around the lake and upper 70s near the coasts thanks to the flow
becoming more southeasterly.
&&
.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Sun May 19 2024
Sub-VFR conditions could be possible for all terminals this
afternoon as convection develops over the region. Short- fuse TEMPOs
will likely be needed through the afternoon especially for East
Coast sites where chances for TSRA are highest. SW winds 8-10 kts
will prevail across much of South Florida, but the East Coast sea
breeze will attempt to work inland, thus included the wind shift for
several of the East Coast sites over the next few hours.
Showers will linger overnight with light and variable winds.
Similar conditions will be possible tomorrow.
&&
.MARINE...
Issued at 131 PM EDT Sun May 19 2024
Generally benign conditions should prevail across local waters
through the period. Scattered to numerous showers and thunderstorms
will be expected today as a cold front drops through the region,
with locally enhanced winds and seas possible in storms particularly
over the Atlantic waters. Conditions will improve into the week as
the front pushes through.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 78 92 75 88 / 30 60 40 60
West Kendall 75 94 73 90 / 30 60 30 60
Opa-Locka 77 93 75 90 / 30 60 40 60
Homestead 76 93 75 89 / 40 50 40 60
Fort Lauderdale 78 90 75 87 / 40 60 40 60
N Ft Lauderdale 77 90 75 88 / 40 60 40 60
Pembroke Pines 78 94 75 91 / 30 60 40 60
West Palm Beach 74 90 72 88 / 40 60 40 60
Boca Raton 76 92 73 88 / 40 60 40 60
Naples 78 90 74 90 / 40 40 20 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ071>074-172>174.
AM...None.
GM...None.
&&
SHORT TERM...ATV
LONG TERM....CMF
AVIATION...ATV
Hazardous weather outlook, May 19, 2:05 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
305 PM EDT Sun May 19 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
201915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
305 PM EDT Sun May 19 2024
...Severe Storms Possible This Evening...
...Hot and Humid Conditions Continue Today...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...This afternoon and tonight.
Thunderstorms: Scattered to numerous thunderstorms are possible this
evening. Some of these storms will be capable of damaging winds,
large hail, lightning, and heavy rain. An isolated tornado cannot be
ruled out as well. The best chances of severe storms will be over
the east coast metro.
Heat: Peak heat indices of 105-110 degrees can be expected today
over South Florida area, with the highest heat indices expected over
the southern half of the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daily thunderstorm chances will remain for much of the upcoming
week, with gusty winds, small hail, frequent lightning, and heavy
rain possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, May 19, 2:19 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Miami FL
319 PM EDT Sun May 19 2024
FLZ067-068-192000-
Inland Palm Beach County FL-Metro Palm Beach County FL-
319 PM EDT Sun May 19 2024
...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 400 PM EDT...
At 319 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Canal Point, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Palm Beach, Palm Beach Gardens, Pahokee, Canal Point, North
County Airport, Fremd Village-Padgett Island, The Acreage, and
Caloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Florida.
&&
LAT...LON 2681 8018 2679 8064 2683 8066 2689 8062
2696 8061 2696 8029
TIME...MOT...LOC 1919Z 245DEG 16KT 2687 8062
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JSHail, Palm Beach
- When
- May 19, 3:15 PM EST
- Where
- Palm Beach County, 2.83 mi SSW of Tequesta
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 26.860, -80.110
An off duty NWS employee reported 1-inch diameter (quarter-sized) hail near Palm Beach Gardens.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, May 19 to 20, 20242 injured · $1.1 million · EF2 · 80 events
- Tornadoes and Flash Flood in Iowa, May 19 to 21, 2024$85,000 · EF2 · 23 events
- Tornadoes and Flash Flooding in Nebraska, May 19 to 21, 2024$835,000 · EF0 · 51 events
- Tornadoes and Hail in Colorado, May 19, 2024EF2 · 8 events
- Tornadoes and Flooding in Kansas, May 19 to 20, 2024EF1 · 66 events
- Tornadoes and Hail in Kansas, May 19, 2024EF0 · 33 events
- Hail and Damaging Winds in Kansas, May 19, 20243 in hail · 32 events
- Tornadoes and Damaging Winds in Kansas, May 19, 2024EF1 · 8 events
- High Wind and Strong Wind in California, May 19 to 20, 2024$20,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Georgia, May 19, 2024$2,000 · 1.5 in hail · 14 events
- Hail and Damaging Winds in South Dakota, May 19, 202470 kt wind · 12 events
- Hail and Damaging Winds in South Carolina, May 19, 2024$6,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182283.